Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 1, 2017, 5:36 AM EST for 7 counties in Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 5:36 AM EST (10:36 UTC)
- Expired
- Mar 1, 2017, 6:15 AM EST
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jennings County, IN, Johnson County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:29 PM EST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
159
WUUS53 KIND 011036
SVRIND
INC005-013-031-079-081-139-145-011115-
/O.NEW.KIND.SV.W.0014.170301T1036Z-170301T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
536 AM EST WED MAR 1 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Shelby County in central Indiana...
Rush County in central Indiana...
Decatur County in central Indiana...
Brown County in south central Indiana...
Southern Johnson County in central Indiana...
Bartholomew County in central Indiana...
Northern Jennings County in southeastern Indiana...
* Until 615 AM EST.
* At 536 AM EST, a severe thunderstorm was located 9 miles southeast
of Shelbyville, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, Shelbyville, Greensburg, Rushville, Nashville, Adams,
Edinburgh, Hope, Flat Rock, Milford, Westport, Princes Lakes,
Geneva, St. Paul, Elizabethtown, Hartsville, Milroy, Glenwood,
Clifford and Millhousen.
This includes the following highways...
Interstate 65 between mile markers 60 and 88.
Interstate 74 between mile markers 112 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EST for central, south
central, southeastern and east central Indiana.
LAT...LON 3920 8544 3915 8544 3905 8612 3905 8624
3932 8635 3934 8630 3934 8625 3936 8625
3979 8530 3927 8530
TIME...MOT...LOC 1036Z 242DEG 56KT 3940 8570
HAIL...<.75IN
WIND...60MPH
$$
TDUD2 follow-up statements
297
WWUS53 KIND 011052
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
552 AM EST WED MAR 1 2017
INC013-081-011101-
/O.CAN.KIND.SV.W.0014.000000T0000Z-170301T1115Z/
Brown IN-Johnson IN-
552 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR BROWN AND SOUTHERN JOHNSON
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 AM EST for central,
southeastern and east central Indiana.
LAT...LON 3920 8544 3915 8544 3909 8591 3920 8591
3927 8590 3932 8590 3938 8589 3951 8588
3979 8530 3927 8530
TIME...MOT...LOC 1051Z 242DEG 56KT 3951 8543
$$
INC005-031-079-139-145-011115-
/O.CON.KIND.SV.W.0014.000000T0000Z-170301T1115Z/
Shelby IN-Rush IN-Decatur IN-Bartholomew IN-Jennings IN-
552 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR SOUTHERN SHELBY...RUSH...DECATUR...EASTERN BARTHOLOMEW AND
NORTHERN JENNINGS COUNTIES...
At 551 AM EST, a severe thunderstorm was located 7 miles south of
Rushville, or 18 miles southwest of Connersville, moving northeast at
65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, Shelbyville, Greensburg, Rushville, Adams, Hope, Flat Rock,
Milford, Westport, Geneva, St. Paul, Elizabethtown, Hartsville,
Milroy, Glenwood, Clifford, Millhousen, Newbern, Waldron and Moscow.
This includes Interstate 74 between mile markers 113 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EST for central,
southeastern and east central Indiana.
LAT...LON 3920 8544 3915 8544 3909 8591 3920 8591
3927 8590 3932 8590 3938 8589 3951 8588
3979 8530 3927 8530
TIME...MOT...LOC 1051Z 242DEG 56KT 3951 8543
HAIL...<.75IN
WIND...60MPH
$$
TDUD488
WWUS53 KIND 011113
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
613 AM EST WED MAR 1 2017
INC005-031-079-139-145-011123-
/O.EXP.KIND.SV.W.0014.000000T0000Z-170301T1115Z/
Shelby IN-Rush IN-Decatur IN-Bartholomew IN-Jennings IN-
613 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY...RUSH...
DECATUR...EASTERN BARTHOLOMEW AND NORTHERN JENNINGS COUNTIES WILL
EXPIRE AT 615 AM EST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 AM EST for central,
southeastern and east central Indiana.
LAT...LON 3920 8544 3915 8544 3909 8591 3920 8591
3927 8590 3932 8590 3938 8589 3951 8588
3979 8530 3927 8530
TIME...MOT...LOC 1113Z 242DEG 56KT 3966 8507
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:20 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 1, 3:20 AM EST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 320 AM EST Wed Mar 1 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 220 AM EST Wed Mar 01 2017 Severe thunderstorm threat will remain through noon today. Then, a strong cold front will move through the area and bring colder temperatures to the area. Northern locales could see a brief mix of rain to snow this evening, before an upper system to the eastern Great Lakes. After that, a clipper systems could bring rain or snow showers to all or parts of the area Thursday afternoon and night and again Friday night. Meanwhile, warmer and dry weather is expected the rest of the weekend with the next chance of showers early next week as another low pressure system approaches from the west. && .NEAR TERM /Today and Tonight/... Issued at 220 AM EST Wed Mar 01 2017 Main focus continues to be on the severe threat through late morning. Tornado Watches 48 and 49 remain in effect for Indianapolis and south through 5 am and north of Indianapolis through 7 am. Latest radar trends and High Resolution Rapid Refresh reflectivity progs suggest the squall line will reach Indianapolis and Terre Haute around 10z and our far southern tier around 12z. All types of severe are still on the table, although instability was really dropping off, lending low confidence in widespread damage. The front should move through 12z-17z which should put an end to the thunder threat in general. Although, trailing upper trough could generate a few showers, especially north. Could even see a few flakes of snow briefly mix in far north during the evening before the precipitation ends with the exiting trough. Temperatures will plummet late this afternoon and tonight in the wake of the cold front, a twisted irony to the first day of meteorological Spring. Overnight in the upper 20s and lower 30s per conshort look good. && .SHORT TERM /Thursday through Friday night/... Issued at 220 AM EST Wed Mar 01 2017 Main focus for the short term will be on timing of a pair of Alberta clippers that are headed our way. Deterministic models in good agreement that the first of these will move across Thursday night and bring precipitation chances to northern parts of the forecast area Thursday afternoon and the rest of the forecast area by Thursday evening. After another brief break, another clipper will bring precipitation chances in Friday night. The first one should start off as rain and mix with or change to snow Thursday night from north to south. The second, looks like snow for entire event. Either way, looks like either way any accumulation would be minor. Superblend below normal temperatures look good based on low level thermals and expected. Friday looks to be the coldest day with highs only in the mid 30s to lower 40s. && .LONG TERM /Saturday through Tuesday Night/... Issued at 256 AM EST Wed Mar 1 2017 The above normal temperatures will return on Saturday and persist for the duration of the extended period. Highs will climb back into the 60s with lows generally in the 40s. Meanwhile, dry conditions will prevail on Saturday and Sunday, but latest Superblend initialization has increasing pops by Sunday night as the next system enters the Upper Midwest. Rain chances will only increase further on Monday as moisture is drawn in ahead of the aforementioned system. As of now, there is no mention of thunder in the forecast, but this will continue to be monitored. Rain will taper off from west to east on Monday night with most of the forecast area dry by Tuesday morning. && .AVIATION /Discussion for the 010900Z IND TAF Update/... Issued at 320 AM EST Wed Mar 01 2017 Squall line is closing in and should move through 09z-10z with gusts to 45 knots or less per latest trends. Previous discussion follows... Issued at 1226 AM EST Wed Mar 01 2017 Potential for severe weather continues overnight. One and possibly two squall lines, will move over the terminals overnight per radar trends and the HRRR reflectivity progs. So have tempo IFR conditions in thunderstorms with hail and gusts to near 50 knots through 12z. Then, cold front should move through 12z-14z. After that, kept VCSH in for a several hours with the trailing upper trough still to the west. Ceilings should be borderline MVFR and VFR through the remainder of the TAF period. Confidence in exact timing related to thunderstorms is low but in trends is moderate or better. Winds will shift from southwest to west behind lines and the cold front and gust to 30 knots at times. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 PM EST this afternoon for INZ067>072. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....TDUD AVIATION...MK
Hazardous weather outlook, Feb 28, 4:53 PM EST, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 453 PM EST Tue Feb 28 2017 INZ028>030-035>039-043>048-051>057-060>065-067>072-012200- Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen- Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Crawfordsville, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Moderate risk for severe weather. Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain causing flooding. Timing: Severe storms are possible any time tonight, but the highest threat will be from 10 PM through the nighttime hours. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening through Wednesday morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-031-040>042-049-012200- Carroll-Howard-Madison-Delaware-Randolph-Henry- Including the cities of Kokomo, Anderson, and Muncie 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Enhanced Risk for severe weather. Hazards: Damaging winds...tornadoes...large hail...and heavy rain. Timing: Severe storms are possible mainly after 10 PM and then through the night. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this evening through Wednesday morning.. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 1, 2:14 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 AM EST WED MAR 1 2017
INZ029-030-036-010745-
Montgomery-Clinton-Tippecanoe-
214 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TIPPECANOE...
SOUTHWESTERN CLINTON AND NORTHERN MONTGOMERY COUNTIES...
At 213 AM EST, a strong thunderstorm was located 13 miles northwest
of Crawfordsville, moving east at 60 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lafayette, Crawfordsville, Shadeland, Mulberry, Darlington, Linden,
Colfax, Clarks Hill, New Richmond and Wingate.
This includes the following highways...
Interstate 65 between mile markers 155 and 167.
Interstate 74 between mile markers 30 and 39.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4036 8655 4018 8663 4018 8670 4004 8669
4001 8671 4013 8709 4026 8709 4037 8707
TIME...MOT...LOC 0713Z 278DEG 51KT 4022 8700
TDUDLocal storm report, Mar 1, 2:30 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND GST 2 SW LAFAYETTE 40.41N 86.94W
03/01/2017 M49 MPH TIPPECANOE IN ASOS
&&
BHHLocal storm report, Mar 1, 2:35 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM HAIL BATTLE GROUND 40.51N 86.84W
03/01/2017 E0.50 INCH TIPPECANOE IN TRAINED SPOTTER
&&
BHHLocal storm report, Mar 1, 2:44 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND DMG SEYMOUR 38.96N 85.89W
03/01/2017 JACKSON IN BROADCAST MEDIA
UTILITY LINES DOWN AND POWER STATION ON FIRE AT 9TH AND
NORTH OBRIEN... REPORT AND PHOTO RECEIVED FROM VIEWER BY
TV STATION THEN RELAYED TO NWS. TIME ESTIMATED.
&&
BHHSpecial weather statement, Mar 1, 2:46 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
246 AM EST WED MAR 1 2017
INZ030-037>039-010815-
Clinton-Tipton-Boone-Hamilton-
246 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CLINTON...BOONE...HAMILTON AND
TIPTON COUNTIES...
At 245 AM EST, a strong thunderstorm was located 9 miles east of
Frankfort, moving east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Frankfort, Noblesville, Lebanon, Tipton, Windfall City, Westfield,
Cicero, Sheridan, Arcadia, Thorntown, Kirklin, Atlanta, Sharpsville,
Michigantown, Kempton, Ulen, Morse Reservoir and Windfall.
This includes Interstate 65 between mile markers 137 and 154.
LAT...LON 4005 8587 4000 8669 4003 8670 4040 8653
4040 8631 4039 8631 4039 8628 4037 8628
4037 8624 4040 8624 4040 8586
TIME...MOT...LOC 0745Z 271DEG 61KT 4026 8634
DRTSpecial weather statement, Mar 1, 2:53 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 AM EST WED MAR 1 2017
INZ036-037-044>046-051>054-010830-
Owen-Clay-Montgomery-Morgan-Putnam-Hendricks-Boone-Parke-Vigo-
253 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VIGO...MORGAN...
HENDRICKS...CLAY...SOUTHEASTERN PARKE...NORTHERN OWEN...SOUTHERN
BOONE...SOUTHEASTERN MONTGOMERY AND PUTNAM COUNTIES...
At 253 AM EST, a strong thunderstorm was located near Brazil, or 7
miles east of Terre Haute, moving east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Terre Haute, Plainfield, Brownsburg, Zionsville, Martinsville,
Greencastle, Mooresville, Danville, Brazil, Avon, Pittsboro,
Whitestown, Cloverdale, Brooklyn, Prairie Creek, Monrovia,
Seelyville, Clayton, Jamestown and Roachdale.
This includes the following highways...
Interstate 65 between mile markers 128 and 136.
Interstate 70 between mile markers 9 and 68.
Interstate 74 between mile markers 47 and 69.
LAT...LON 4000 8668 4003 8624 3993 8625 3992 8633
3977 8633 3936 8637 3934 8663 3936 8665
3934 8666 3926 8760
TIME...MOT...LOC 0753Z 271DEG 61KT 3951 8725
DRTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:23 PM EST | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 37 min |
| Feb 28, 10:35 PM EST | Tornado Warning | IND | Knox, Sullivan | 25 min |
| Mar 1, 12:33 AM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 28 min |
| Mar 1, 1:07 AM EST | Severe Thunderstorm Warning | IND | Jackson, Jennings | 38 min |
| Mar 1, 1:20 AM EST | Areal Flood Warning | IND | Jackson, Jennings | 6 hr |
| Mar 1, 2:14 AM EST | Special Weather Statement | IND | Montgomery | 31 min |
| Mar 1, 2:46 AM EST | Special Weather Statement | IND | Boone, Clinton, Hamilton, Tipton | 29 min |
| Mar 1, 2:53 AM EST | Special Weather Statement | IND | Clay, Hendricks, Morgan, Putnam | 37 min |
| Mar 1, 4:50 AM EST | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 20 min |
| Mar 1, 6:02 AM EST | Severe Thunderstorm Warning | IND | Jennings | 22 min |
| Mar 1, 7:09 AM EST | Areal Flood Warning | IND | Jackson, Jennings | 3 hr |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Jackson, Jennings, Washington | 13 hr |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Lawrence, Martin | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Lawrence, Martin | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Lawrence, Martin | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Greene, Monroe, Owen | 3 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.